Alert archive / Indiana / Small Craft Advisories in 2017
Small Craft Advisory 63, NWS Northern Indiana
NWS Northern Indiana issued this small craft advisory at Oct 7, 2017, 10:45 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2017, 10:45 PM EDT (02:45 UTC)
- Expired
- Oct 8, 2017, 11:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
700 WHUS73 KIWX 080245 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1045 PM EDT SAT OCT 7 2017 LMZ043-046-081045- /O.CAN.KIWX.GL.W.0012.000000T0000Z-171008T0600Z/ /O.NEW.KIWX.SC.Y.0063.171008T0245Z-171008T1200Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1045 PM EDT SAT OCT 7 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY... * WINDS...SOUTHWEST TO 30 KNOTS...SLOWLY SUBSIDING OVERNIGHT. * WAVES...SUBSIDING TO 3 TO 6 FEET OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
2 follow-up statements
041 WHUS73 KIWX 080819 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 419 AM EDT SUN OCT 8 2017 LMZ043-046-081500- /O.EXT.KIWX.SC.Y.0063.000000T0000Z-171008T1500Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 419 AM EDT SUN OCT 8 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WINDS...SOUTH TO SOUTHWEST 15 TO 20 KNOTS...DIMINISHING TO AROUND 10 KNOTS BY LATE MORNING. * WAVES...5 TO 9 FEET EARLY...SUBSIDING UNDER 4 FEET BY LATE MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
133 WHUS73 KIWX 081504 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1104 AM EDT SUN OCT 8 2017 LMZ043-046-081615- /O.EXP.KIWX.SC.Y.0063.000000T0000Z-171008T1500Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1104 AM EDT SUN OCT 8 2017 ...SMALL CRAFT ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Oct 7, 10:39 PM EDT, 6 minutes earlier.
Area forecast discussion, Oct 7, 10:39 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 1039 PM EDT Sat Oct 7 2017 .SYNOPSIS... Issued at 347 PM EDT Sat Oct 7 2017 A line of showers and isolated thunderstorms will bring gusty winds and brief heavy rain as they pass through. Isolated damaging winds are still possible, especially east of Interstate 69 and south of US 30. All storms should be clear around 11 pm EDT with dry and cooler conditions settling in. Lows tonight will be in the 50's and lower 60's. && .UPDATE... Issued at 1036 PM EDT Sat Oct 7 2017 Threat for severe weather appears to done as timing of deeper moisture in far eastern areas was too slow prior to loss of heating. There was an uptick in winds ahead of the line with a few 40 knot gusts. Grids updated for much faster ending of precip behind the line as returns have been falling apart. Also adjusted sky cover some to account for clouds moving with the main surface low. && .SHORT TERM...(This Evening through Sunday) Issued at 347 PM EDT Sat Oct 7 2017 Main focus for late this afternoon and tonight is the potential for damaging wind gusts/severe weather. Synoptically speaking we're in the warm sector of the low pressure system to our northwest, with a pre-frontal trough and cold front on our doorstep. Additionally, thanks to partially clearing skies, we've been able to get a bit of instability going-although at this point-it's pretty minimal (around 300 J/kg). Assume this will continue to increase, and build to a maximum in our central/eastern counties by the time the line moves in (NAM suggests 500-700 J/kg by the evening in the eastern half). With strong winds just off the surface (up to 50 knots around 900mb), thinking that there is a decent chance for us to see mixing of these strong winds aloft to the surface-particularly with any heavy showers or thunderstorms. Severe weather-in the form of damaging winds-could occur as the pre-frontal trough/cold front moves east across our CWA (timing of around 5-11 pm EDT still looks good). Perhaps more concerning is the strong wind shear, along and ahead of the approaching system. The 0-6 km bulk effective shear is running around 55-60 knots, with the 0-1 km shear at about 30-35 knots. Given our tradition of high-shear, low cape storm environments causing tornadoes in the IWX CWA-I don't think I can rule out the potential for a few to occur this afternoon/evening. Some of the model guidance has instability increasing over the next few hours, and once deeper moisture from the gulf lifts northward into the eastern portions of our CWA-we could see some discrete, strong to severe cells develop ahead of the line, or even have some embedded strong-severe storms develop within the line. Furthermore, LCL's are forecast to drop as low as 500-800m with the addition of gulf moisture (which will also increase buoyancy), and we have some slightly-steeper mid level lapse rates of near 6-7C/Km approaching the region along and behind the main frontal boundary. SPC did increase the tornado probabilities to 2% for mainly the eastern portion of our CWA earlier today, particularly along/east of I 69 where that additional moisture plume will be advected in. At this point, we're still in a marginal risk given the limited instability- but this could change as we see how things evolve over the next couple hours. Monitor our website for updates. Behind the cold front, we'll see one last push of gusty winds of possibly 35-40 mph before they finally subside late tonight. Expect a gradual decreasing in cloud coverage tonight with subsidence in the wake of the front. && .LONG TERM...(Sunday Night through Saturday) Issued at 347 PM EDT Sat Oct 7 2017 We start the long term period with tropical storm remnants lifting northward from the Gulf of Mexico along the fringes of a high pressure center firmly entrenched over the Atlantic. The latest guidance is in general agreement keeping the system over TN/KY but less consistent in where it goes after that (differences in westward extent and the general location of low). Regardless of which model you choose, it appears we'll see at least some of the moisture, but the best transport is focused far to our southeast. So for the forecast Sunday night into Monday, kept the going chance and likely pops in the far southeast closer to the system. Sunday during the day will be quiet, with highs in the 70's. The presence of the tropical remnants makes the remainder of the forecast low confidence, with substantial disagreement from the models starting by Tuesday morning. Aloft, we're on the periphery of a high pressure ridge that expands from the Atlantic over to the Gulf of Mexico. ECMWF has this ridge flatten Tuesday afternoon as a longwave trough dives into the central plains and swings northeastward into the Great Lakes through Wednesday. It produces a surface low that swings across IN/IL through Wednesday night before exiting to our northeast. The GFS is less pronounced with this trough and though it brings it along a similar path as the ECMWF, the strength of the ridge nearly dissipates it before it gets to the Great Lakes. It is also further northwest than the ECMWF, doesn't produce a surface low, and keeps conditions fairly drier. Given the uncertainties, kept the consensus chance/slight chance pops for Tuesday/Wednesday. Temperatures will be cooler, mainly in the upper 60's and low-mid 70's. High pressure builds in again for Thursday and Friday, per both ECMWF/GFS, though they differ with the respect to the low pressure trough (or closed low) over the Canadian prairie. The ECMWF brings in some precipitation chances associated with this trough Thu afternoon, and then is dry for Friday. GFS lingers behind with a much stronger low developing, and expects it to deepen and bring a front through our forecast area Friday afternoon into Saturday. Again, given serious discrepancies felt it was safer to remain with the consensus blend until things become clearer. Temperatures will remain in the upper 60's and 70's through the long term. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 742 PM EDT Sat Oct 7 2017 Main focus on TAFs next couple of hours with narrow line of showers and isol storms which has now cleared KSBN. Lower clouds and some additional rain will move through over the next couple of hours with improving conditions thereafter. At KFWA, impacts of the line a bit more challenging with better moisture moving in which could bring locally stronger wind gusts. have went with a brief period of winds near 40 kts but have kept more widespread rainfall limited to vcsh as confidence of addition precip behind the line rather low. Amendments will likely be needed as convection and rainfall clear both sites. && .MARINE... Issued at 1036 PM EDT Sat Oct 7 2017 Gale warning dropped early and being replaced by small craft as any gale force wind potential appears to be gone. Will run through 12Z Sun. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Gale Warning until 2 AM EDT Sunday for LMZ043-046. && UPDATE...Fisher SYNOPSIS...MCD/Fisher SHORT TERM...MCD LONG TERM...MCD AVIATION...Fisher MARINE...Fisher Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 7, 4:56 PM EDT, 5 hours 49 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Northern Indiana 456 PM EDT Sat Oct 7 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-082000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 456 PM EDT Sat Oct 7 2017 /356 PM CDT Sat Oct 7 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Tonight Winds are expected to gust up to 40 mph through late evening before tapering off. Rain showers and isolated thunderstorms will move from west to east across the forecast area through around 11 pm EDT. Severe weather is possible, with the main threat being damaging wind gusts. An isolated weak tornado is not out of the question. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports would be appreciated tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-082000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 456 PM EDT Sat Oct 7 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight Hazardous conditions for small craft are expected through tonight. Gale gusts are also expected into the early portions of the overnight hours. A band of rain showers and isolated thunderstorms is expected to track across southern Lake Michigan late this afternoon into early this evening. Wind gusts in excess of 40 knots are possible this evening with these showers and isolated storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous conditions for small craft may linger into Sunday morning, especially from New Buffalo Michigan to St. Joseph Michigan. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Oct 7, 8:00 PM EDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
800 PM EDT SAT OCT 7 2017
INZ023>025-032-080045-
Wabash-Miami-Huntington-Grant-
800 PM EDT SAT OCT 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WABASH...
GRANT...HUNTINGTON AND SOUTHEASTERN MIAMI COUNTIES...
At 800 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Wabash to Tipton. Movement was east at 35
mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Marion, Huntington, Wabash, Gas City, Upland, Fairmount, Jonesboro,
Sweetser, Andrews, Markle, Swayzee, La Fontaine, Van Buren, Matthews,
Sims, Converse, Warren, Lancaster, Lagro and Amboy.
This includes Interstate 69 in Indiana between mile markers 252 and
291.
LAT...LON 4056 8586 4057 8602 4084 8588 4093 8534
4084 8533 4065 8540 4065 8545 4053 8544
4038 8550 4038 8586
TIME...MOT...LOC 0000Z 269DEG 32KT 4082 8582 4029 8607
GHSpecial weather statement, Oct 7, 8:18 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
818 PM EDT SAT OCT 7 2017
INZ006>009-017-018-025-MIZ079>081-OHZ001-080045-
Lagrange-Noble-Whitley-Huntington-Allen-De
Kalb-Steuben-Branch-Hillsdale-St. Joseph-Williams-
818 PM EDT SAT OCT 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEUBEN...ALLEN...
NOBLE...WHITLEY...DE KALB...NORTHERN HUNTINGTON...EASTERN LAGRANGE...
SOUTHEASTERN ST. JOSEPH...BRANCH...WESTERN HILLSDALE AND WESTERN
WILLIAMS COUNTIES...
At 817 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Colon to near Andrews. Movement was east
at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Fort Wayne, Huntington, New Haven, Auburn, Sturgis, Coldwater,
Kendallville, Columbia City, Angola, Hillsdale, Garrett, Butler,
Lagrange, Tri-lakes, Huntertown, Avilla, Albion, Bronson, Jonesville
and Waterloo.
This includes the following highways...
Interstate 469 near mile marker 0, near mile marker 3, between mile
markers 7 and 8, and between mile markers 10 and 30.
Interstate 69 in Indiana between mile markers 295 and 357.
Interstate 69 in Michigan between mile markers 1 and 21.
Interstate 80 in Indiana between mile markers 121 and 156.
Interstate 80 in Ohio between mile markers 0 and 4.
LAT...LON 4143 8477 4143 8480 4129 8480 4102 8487
4088 8562 4202 8536 4207 8517 4207 8460
TIME...MOT...LOC 0017Z 251DEG 42KT 4197 8532 4089 8558
GHSpecial weather statement, Oct 7, 8:40 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
840 PM EDT SAT OCT 7 2017
INZ018-025>027-032>034-OHZ015-024-080130-
Jay-Huntington-Blackford-Adams-Allen-Wells-Grant-Van Wert-Paulding-
840 PM EDT SAT OCT 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ALLEN...
EASTERN GRANT...BLACKFORD...SOUTHEASTERN HUNTINGTON...WELLS...
ADAMS...JAY...SOUTHWESTERN PAULDING AND WESTERN VAN WERT COUNTIES...
At 840 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southwest of Fort Wayne to
Matthews. Movement was east at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Bluffton, Decatur, Portland, Hartford City, Berne, Upland, Ossian,
Dunkirk, Montpelier, Redkey, Geneva, Monroeville, Markle, Convoy,
Monroe, Pennville, Matthews, Westchester, Center and Middletown.
This includes the following highways...
Interstate 469 between mile markers 4 and 6.
Interstate 69 in Indiana between mile markers 278 and 293.
LAT...LON 4038 8522 4038 8554 4092 8537 4106 8460
4073 8468 4073 8480 4031 8480 4031 8522
TIME...MOT...LOC 0040Z 259DEG 48KT 4101 8532 4037 8551
GHLocal storm report, Oct 7, 8:43 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
843 PM EDT SAT OCT 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM TSTM WND DMG 4 NNW MILLERSBURG 41.58N 85.74W
10/07/2017 ELKHART IN AMATEUR RADIO
6 INCH WIDE TREE DOWNED ON THE ROAD ON
COUNTY ROAD 33 BETWEEN CR 36 AND CR 34.
&&
KMBSpecial weather statement, Oct 7, 8:47 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
847 PM EDT SAT OCT 7 2017
INZ007-009-018-MIZ080-081-OHZ001-004-015-080130-
Allen-De Kalb-Steuben-Branch-Hillsdale-Defiance-Williams-Paulding-
847 PM EDT SAT OCT 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEUBEN...ALLEN...DE
KALB...EASTERN BRANCH...HILLSDALE...NORTHWESTERN DEFIANCE...
NORTHWESTERN PAULDING AND WILLIAMS COUNTIES...
At 847 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Burlington to 6 miles
north of Ossian. Movement was east at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Fort Wayne, New Haven, Auburn, Coldwater, Angola, Bryan, Hillsdale,
Garrett, Montpelier, Hicksville, Butler, Huntertown, Paulding,
Jonesville, Waterloo, Fremont, Edgerton, Antwerp, West Unity and
Quincy.
This includes the following highways...
Interstate 469 near mile marker 0, and between mile markers 10 and
30.
Interstate 69 in Indiana between mile markers 308 and 357.
Interstate 69 in Michigan between mile markers 1 and 21.
Interstate 80 in Indiana between mile markers 140 and 156.
Interstate 80 in Ohio between mile markers 0 and 20.
LAT...LON 4185 8436 4108 8454 4095 8524 4207 8501
4207 8437
TIME...MOT...LOC 0047Z 248DEG 42KT 4206 8494 4097 8519
GHSpecial weather statement, Oct 7, 9:25 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
925 PM EDT SAT OCT 7 2017
INZ027-MIZ081-OHZ001-002-004-005-015-016-024-025-080200-
Adams-Hillsdale-Henry-Allen-Defiance-Putnam-Fulton-Van
Wert-Williams-Paulding-
925 PM EDT SAT OCT 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ADAMS...
SOUTHEASTERN HILLSDALE...PUTNAM...DEFIANCE...PAULDING...HENRY...VAN
WERT...ALLEN...FULTON AND WILLIAMS COUNTIES...
At 924 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hillsdale to 6 miles northeast of
Antwerp to near Monroe. Movement was east at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Lima, Defiance, Van Wert, Napoleon, Bryan, Hillsdale, Wauseon,
Delphos, Ottawa, Archbold, Bluffton, Montpelier, Swanton, Morenci,
Paulding, Delta, Hudson, Spencerville, Columbus Grove and Leipsic.
This includes the following highways...
Interstate 75 between mile markers 119 and 141.
Interstate 80 in Ohio between mile markers 8 and 48.
LAT...LON 4066 8422 4069 8422 4068 8446 4073 8446
4074 8492 4092 8485 4092 8480 4103 8480
4123 8472 4196 8460 4198 8436 4171 8436
4172 8388 4064 8388
TIME...MOT...LOC 0124Z 269DEG 39KT 4190 8453 4124 8464 4078 8485
GHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 8:00 PM EDT | Special Weather Statement | IWX | Grant, Huntington, Wabash | 45 min |
| Oct 7, 8:18 PM EDT | Special Weather Statement | IWX | Allen, DeKalb, LaGrange, Noble, Steuben, Whitley | 27 min |
| Oct 7, 8:40 PM EDT | Special Weather Statement | IWX | Adams, Blackford, Jay, Wells | 50 min |
| Oct 7, 8:47 PM EDT | Special Weather Statement | IWX | Allen, DeKalb, Steuben | 43 min |
| Oct 7, 9:25 PM EDT | Special Weather Statement | IWX | Allen, Defiance, Fulton, Henry, Paulding, Putnam and 2 more | 35 min |
Nearby
Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.